|Viral load dropped, but so did my CD4 count
May 4, 2014
I am a 20 year old male, and I found out earlier this year I had HIV. When I was diagnosed it was right after the acute stage (showed all signs of acute HIV) and started treatment quickly in early March. When diagnosed my viral load was 120,000 copies and a CD4 count of 390. I went back in a month later and did another round of testing and finally got the results today (3.5 weeks later). My new viral load is 1,020 which is great, but my CD4 count dropped to 224 while on treatment. I didn't get a chance to discuss this with my doctor in detail yet, but should I be concerned that the it progressed quickly despite the drop in viral load, or is this still the normal trend? I guess that I was under the impression that if I started treatment at 390, then it wouldn't drop much further or even start going in the other direction. Was that a wrong thought? I know its only one blood test and that it is still early in my treatment but I'm curious. Does this mean that the treatment might have failed immunologically?
| Response from Dr. Holodniy
Another important number you need to have is the CD4%, which is a much more stable number over time. The CD4 count can vary depending on time of day, other ongoing medical conditions, after immunizations, among other reasons. In addition, knowing the total white blood cell (WBC) and lymphocyte counts (usually obtained if you get a routine blood cell count) can help determine what this might mean. Given the viral load response, I suspect your CD4 percent has increased, and your CD4 count has decreased because your WBC or total lymphocyte count may have decreased. I would not be too concerned after just one month of treatment as many things are changing immunologically as treatment begins to control the virus.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Red Spots A Sign Of Acute HIV Infection?
- Cold Feet After Protected Anal Sex Worried I Have HIV
- Cold Feet After Sex With Stripper Condom Broke Worried I Have HIV
- Floaters After Mutual Masturbation Worried I Have HIV
- Itchy Balls After Touching Penis Sign Of HIV AIDS
- Pain In Balls After Breast Sucking Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.